Oklahoma, 2022

Heavy Snow in Oklahoma, February 2 to 3, 2022

February 2 to 3, 2022 · NWS OUN · 8 events in 8 counties and zones

A slow moving trough led to an extended period of lift over top a frigid arctic airmass, with several rounds of heavy snow seen across much of Oklahoma and western north Texas. Snow first began across northwest Oklahoma late on the 2nd, spreading south and east through the day on the 3rd.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A slow moving trough led to an extended period of lift over top a frigid arctic airmass, with several rounds of heavy snow seen across much of Oklahoma and western north Texas. Snow first began across northwest Oklahoma late on the 2nd, spreading south and east through the day on the 3rd. Freezing rain and sleet was more prevalent early in the event for portions of western north Texas and southeast Oklahoma before changing to snow by the evening of the 3rd. Snow then continued off and on across much of the area through the evening of the 4th before finally ending.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 2, 11:12 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Feb 2, 11:12 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1112 AM CST Wed Feb 2 2022

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 333 AM CST Wed Feb 2 2022

Impactful Winter Precipitation and Cold Temperatures with Dangerous
Wind Chills Expected to Affect the Area Over the Next Couple of
Days.

The ongoing initial wave of precipitation is expected to decrease or
shift out of the fa towards/after day break. Although light
snow/snow flurries will remain possible across NW/N parts of the
area and patchy drizzle/freezing drizzle across the rest of the fa
through the rest of the morning. The freezing drizzle could cause a
glaze on elevated surfaces, including bridges and overpasses.

Meanwhile, the cold front has moved into SE portions of the fa early
this morning and will continue to move across the rest of the area
over the next few hours. Temperatures are falling behind the front
as the cold air moves into the region with at or below freezing
temperatures already occurring across approximately the NW half or
so of the fa.

Overall, the forecast hasn't changed much with wintry mix eventually
changing over to snow today and tonight. The next round of
precipitation and likely the heaviest will begin late this morning
in SW parts of the fa as a speed max and associated lift/moisture
begin to approach the fa. This precipitation will then spread east
and northeast across portions of the fa this afternoon and tonight.
Snow, sleet, and freezing rain are all still possible across the fa.
Freezing rain and ice accumulations will be possible generally SE of
I-44 but the most impactful freezing rain/ice accumulations are
expected across the approximately the SE quarter of the fa where
accumulations of around a quarter of an inch or greater are possible
in some locations. This could have an impact on trees and power
lines. Heaviest snow accumulations still appear to be in two areas
with highest amounts in parts of NW OK and then in a band from
portions of western north TX northeast into central OK. Snowfall
amounts of 4-6 inches will be possible in these areas. The winter
precipitation will likely cause travel impacts with problems
increasing this afternoon into tonight. Breezy northerly winds today
and tonight could also cause blowing snow in some areas which would
reduce visibility and make travel even more difficult.

In addition to the winter precipitation, breezy north winds and
freezing temperatures will lead to dangerous wind chills across the
area tonight into Thu morning with below zero wind chills possible
across most of the fa and wind chills of -10 to -17 possible across
the NW third of the fa.

No changes were made to the winter storm warning and winter weather
advisory. A Wind Chill Advisory was issued for the entire area.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 333 AM CST Wed Feb 2 2022

The intensity of the winter precipitation is expected to decrease
early Thursday with most of the area transitioned over to snow by
Thursday morning. However, with the upper trough still approaching
the area light snow/snow flurries will remain possible across at
least portions of the fa into Thu evening.

Cold temperatures and wind chills will continue to be an issue for
the end of the week. Below zero wind chills, with wind chill values
around -10 possible in NW OK, are expected again Thursday night into
Friday morning. The wind chill advisory is also in effect through
Friday morning. Actual air temperatures are expected to remain below
freezing until Saturday although the amount of winter precipitation
on the ground and how long it takes to get rid of will have an
impact on the temperature forecast for the end of the week. Overall,
a warming trend is expected over the weekend into early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1102 AM CST Wed Feb 2 2022

Primarily MVFR conditions are expected across all terminals with
intermediate IFR conditions in areas of SN and FZDZ combined with
lower cigs. Precipitation is ongoing in northern OK, and also in
southwestern OK and western north TX. A heavier band of
precipitation is expected to move through central OK this
afternoon, and eventually move towards the south. Winds will
remain gusty (20-30KT) and out of the north through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  11  17   8  27 /  90  50  20   0
Hobart OK         10  18   7  30 /  70  60  10   0
Wichita Falls TX  13  22   9  30 /  90  60  10   0
Gage OK            4  16  -1  29 /  70  40  10   0
Ponca City OK      8  17   4  27 /  80  30  20   0
Durant OK         16  25  14  34 / 100  70  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Warning until 6 PM CST Thursday for OKZ004>013-
     017>020-023>032-037>048-050>052.

     Wind Chill Advisory from 6 PM this evening to noon CST Friday
     for OKZ004>048-050>052.

     Winter Weather Advisory until 6 PM CST Thursday for OKZ014>016-
     021-022-033>036.

TX...Winter Storm Warning until 6 PM CST Thursday for TXZ083>090.

     Wind Chill Advisory from 6 PM this evening to noon CST Friday
     for TXZ083>090.

&&

SHORT TERM...25
LONG TERM....25
AVIATION...13
Hazardous weather outlook, Feb 2, 11:21 AM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1121 AM CST Wed Feb 2 2022

OKZ004>048-050>052-TXZ083>090-031730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1121 AM CST Wed Feb 2 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Winter Weather...
Winter precipitation will increase this afternoon, with heaviest
precipitation expected to begin in southwest parts of the area
then spreading east and northeast. Snow, sleet, and freezing rain
are all possible through tonight. Widespread snow amounts of 1 to
3 inches are possible, with higher snow accumulations of 4 to 7
inches possible across portions of northwest Oklahoma and in a
band from western north Texas and southwest Oklahoma into central
Oklahoma. While some areas near and southeast of I-44 could see at
least a glazing of ice this afternoon and tonight, amounts of a
quarter of an inch and higher are possible in parts of south
central and southeast Oklahoma. The higher ice accumulations could
cause problems with trees and power lines.

Widespread travel impacts are anticipated across the region.
Blowing snow will also be possible in some areas later today and
tonight which could reduce visibility making travel even more
difficult.

.Cold...
Below zero wind chills are expected later today into Thursday
morning, with wind chill values of 5 to 15 below zero expected.
If you have to go outside, bundle up and try to limit your time
outdoors.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Winter Weather...
Light snow or snow flurries will continue to be possible across
portions of the area through Thursday evening. Even though the
heaviest precipitation is expected to end early Thursday, some
additional light accumulation of snow will be possible during the
day Thursday. Travel impacts are expected to continue across the
region into at least Friday, especially on untreated roadways.

.Cold...
Below zero wind chills will continue to be possible across the are
through Friday morning. Wind chill values as low as 10 below zero
will be possible once again Thursday night into Friday morning. The
actual air temperature is currently not expected to climb above
freezing until Saturday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Feb 2, 10:04 AM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1004 AM CST WED FEB 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 AM     SNOW             1 SSW BLACKWELL         36.78N 97.29W
02/02/2022  E1.0 INCH        KAY                OK   CO-OP OBSERVER

            DIFFICULT TO MEASURE BECAUSE OF WIND. GRASS
            NOT COMPLETELY COVERED.

&&

BT
Local storm report, Feb 2, 11:01 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1101 AM CST WED FEB 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             ALVA                    36.82N 98.66W
02/02/2022  E3.0 INCH        WOODS              OK   PUBLIC

            3-4 INCHES OF SNOW WITH A LIGHT GLAZE
            UNDERNEATH. LIGHT SNOW AT CURRENT TIME.

&&

BT
Local storm report, Feb 2, 11:14 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1114 AM CST WED FEB 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     SNOW             CHEROKEE                36.76N 98.36W
02/02/2022  E3.0 INCH        ALFALFA            OK   LAW ENFORCEMENT

&&

BT
Local storm report, Feb 2, 11:35 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1135 AM CST WED FEB 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     SNOW             LAMONT                  36.69N 97.55W
02/02/2022  E1.5 INCH        GRANT              OK   CO-OP OBSERVER

&&

BT
Local storm report, Feb 2, 11:45 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CST WED FEB 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     SNOW             4 WNW GARBER            36.45N 97.65W
02/02/2022  E1.0 INCH        GARFIELD           OK   PUBLIC

&&

BT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Cleveland

When
February 2, 1:00 PM CST to February 3, 6:00 PM CST
Where
Cleveland forecast zone
Reported by
Public
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 4 to 5.5 inches across the county, with the highest report of 5.5 inches reported in Moore.

Heavy Snow, Garfield

When
February 2, 1:00 PM CST to February 3, 6:00 PM CST
Where
Garfield forecast zone
Reported by
Public
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 4 to 7 inches across the county, with the highest report of 7.0 inches reported in Kremlin and Hillsdale.

Heavy Snow, Lincoln

When
February 2, 1:00 PM CST to February 3, 6:00 PM CST
Where
Lincoln forecast zone
Reported by
Public
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 to 4 inches across the county, with the highest report of 4.0 inches reported in Kendrick.

Heavy Snow, McClain

When
February 2, 1:00 PM CST to February 3, 6:00 PM CST
Where
McClain forecast zone
Reported by
Public
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 to almost 5 inches across the county, with the highest report of 4.8 inches reported in Newcastle.

Heavy Snow, Oklahoma

When
February 2, 1:00 PM CST to February 3, 6:00 PM CST
Where
Oklahoma forecast zone
Reported by
Public
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 to almost 5 inches across the county, with the highest report of 5 inches reported in southwest Oklahoma City.

Heavy Snow, Pontotoc

When
February 2, 1:00 PM CST to February 3, 6:00 PM CST
Where
Pontotoc forecast zone
Reported by
Public
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5 to almost 8 inches across the county, with the highest report of 7.9 inches reported in Ada.

Heavy Snow, Pottawatomie

When
February 2, 1:00 PM CST to February 3, 6:00 PM CST
Where
Pottawatomie forecast zone
Reported by
Public
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 to 4 inches across the county, with the highest report of 4 inches reported in Tecumseh.

Heavy Snow, Stephens

When
February 2, 1:00 PM CST to February 3, 6:00 PM CST
Where
Stephens forecast zone
Reported by
Public
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 to 4 inches across the county, with the highest report of 4 inches reported in Duncan.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010686, 1010689, 1010690, 1010692, 1010693, 1010694, 1010696, 1010697.